MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES
Catalog Number 72203013
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that after opening the box of sealed incisor platinum blades with intact outer packaging, it was found that the inner packaging of the six incisor platinum blades were unsealed and contaminated.It is unknown whether the event happened during surgery or if there was patient involvement; however, the procedure was completed without surgical delay using a smith and nephew backup device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: h3, h6: the device was received for evaluation at the manufacturing site; however, a physical product evaluation was not possible.An evaluation of the images provided by the customer found multiple trays opened, there are marks where the seal appears to have been continuous.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of form, fill and seal packaging sequence found that the operator must verify forming and sealing parameters, and ensure the trays are completely formed without major defects and without particulate or foreign matter loose or embedded.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include an inadvertent impact event that could have occurred during device transportation, rough shipping and handling, or at customer site.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H10: internal complaint reference case-(b)(4).H3, h6: the reported devices were received for evaluation.A visual evaluation showed the five devices were returned in one original packaging with the batch number of the complaint on the label.The color scheme of the devices matches the print.The outer box has some creases but has not been crushed or compromised with moisture or heat.The five inner tray lids are partially separated from the tray on one end.The same end on all five trays.The sealed area of contact that would be a white frost appearance is a light clear frost appearance.The inner edges of seal along the length of the tray, on four of the devices, are not opened to the edges but have been pushed outward to narrow the seal in some areas to.14 inches.The devices show no visible defect.An evaluation of the images provided by the customer found multiple trays opened, there are marks where the seal appears to have been continuous.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of form, fill and seal packaging sequence found that the operator must verify forming and sealing parameters, and ensure the trays are completely formed without major defects and without particulate or foreign matter loose or embedded.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include an inadvertent impact event that could have occurred during device transportation, rough shipping and handling, or at customer site.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.H11: corrected information in h6 (type of investigation).

Brand Name
4.5MM INCISOR PLUS PLATINUM BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20588768
Report Number1219602-2024-02379
Device Sequence Number8804230
Product Code HAB
UDI-Device Identifier03596010655660
UDI-Public3596010655660
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203013
Device Lot Number51216965
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2024
Supplement Date Received by Manufacturer12/10/2024
02/26/2025
Initial Report FDA Received Date11/01/2024
Supplement Report FDA Received Date12/11/2024
02/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown